Pennsylvania, 2005

Damaging Wind in Pennsylvania, June 28, 2005

June 28, 2005 · NWS PBZ · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 28, 2:13 PM EST, 3 hours 57 minutes earlier.

Area forecast discussion, Jun 28, 2:13 PM EST, 3 hours 57 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PITTSBURGH PA
ISSUED BY WFO CHARLESTON WV
313 PM EDT TUE JUN 28 2005

.SHORT TERM (REST OF TODAY THROUGH WEDNESDAY NIGHT)...

WEAK SHORT WAVE WILL CONTINUE TO MOVE THROUGH THE REGION TONIGHT.
SHOWERS AND THUNDERSTORMS SHOULD DIE AFTER SUNSET. SOME FOG
SHOULD DEVELOP IN THE RIVER VALLEYS.  PLENTY OF MOISTURE LINGERS
FOR WENDESDAY AND HEATING AGAIN SHOULD FIRE SOME SCATTERED SHOWERS
OR THUNDERSTORMS.  CURRENT GRIDD TEMPS WERE IN LINE FOR THE MOST
PART AND WENT WITH A BLEND OF MAV/MET GUID FOR THE ADJUSTMENTS.

&&

.PREVIOUS DISCUSSION...
(ISSUED ISSUED BY NWS CHARLESTON WV)

LONG TERM (THURSDAY THROUGH TUESDAY)...

THIS PERIOD WILL BEGIN WITH REGION BETWEEN UPPER LEVEL SYSTEM TO THE
EAST AND AN APPROACHING COLD FRONT.  THE COLD FRONT WILL PUSH EAST
ACROSS THE AREA WITH HIGH PRESSURE BUILDING IN FOR SATURDAY INTO
MONDAY.  ANOTHER COLD FRONT WILL APPROACH THE AREA BY THE END OF THE
PERIOD...BUT THIS FEATURE SHOULD REMAIN NORTH OF THE REGION.

END RESULT WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS UNTIL THE
FRONT PUSHES THRU.  ABOVE NORMAL TEMPERATURES WILL ALSO PREVAIL INTO
FRIDAY.  BUT COOLER DRIER AIR WILL FILTER IN BEHIND THE FRONT...
ENDING THE CHANCES OF PRECIPITATION.

AFTER A COOL LESS HUMID DAY ON SATURDAY...SOUTHERLY WINDS WILL
RETURN ON SUNDAY...WITH TEMPERATURES RETURNING TO ABOVE NORMAL
READINGS SUNDAY THROUGH THE END OF THE PERIOD.  LOW-LEVEL MOISTURE
WILL ALSO BEGIN RETURNING SUNDAY.

HAVE ADDED A SLIGHT CHANCE OF POPS TO THE FAR NORTHWEST COUNTIES
LATE TUESDAY INTO WEDNESDAY...DUE TO THE PROXIMITY OF THE COLD
FRONT.

PREVIOUS DISCUSSION...
(ISSUED 125 PM EDT TUE JUN 28 2005)

AVIATION...

VFR CONDITIONS WITH MVFR IN SCATTERED THUNDERSTORMS FROM ZZV-HLG-
PIT-MGW LINE UNTIL SUNSET.  REST OF REGION HAS A CHANCE FOR POP UP
THUNDERSTORMS AS WELL.  BETWEEN 03Z-06Z FOG DEVELOPS WITH MVFR
CONDITIONS IN FOG THROUGH DAWN.  VFR CONDITIONS AFTER 13Z WITH
SCT-BKN050.  WINDS LIGHT FROM SW THROUGH 00Z.  CALM TO VARIABLE
DURING THE OVERNIGHT HOURS TURNING THE THE WNW BETWEEN 13Z-15Z
WEDNESDAY.

PREVIOUS DISCUSSION...
(ISSUED 1138 AM EDT TUE JUN 28 2005)

SHORT TERM (REST OF TODAY)...

QUICK UPDATE WITH CONVECTION FIRING SOUTH OF CWA.  DID UP THE POPS
A TAD TO LIKELY IN THE SOUTHERN ZONES WITH THIS CONVECTION.  REST OF
PACKAGE LOOKS ON TRACK AND NO OTHER UPDATES ARE EXPECTED.

PREVIOUS DISCUSSION...
(ISSUED 231 AM EDT TUE JUN 28 2005)

SHORT TERM (TODAY THROUGH WEDNESDAY)...
WEAK BOUNDARY WITH SOME MINIMAL UL SUPPORT SLOWLY SWINGS THROUGH
THE AREA TODAY. ATMOSPHERE MORE UNSTABLE THIS MORNING...THEN
SLOWLY STABILIZES INTO THE LATE AFTERNOON HOURS AS AN AREA OF
COOLER AIR AT 85H PUSHES THROUGH. THIS COOLER AIR APPEARS TO BE
WRAPPING AROUND WAVE CURRENTLY MOVING INTO IN. THIS SHOULD ACT AS
A CAPPING MECHANISM WHICH WILL LIMIT THE POSSIBILITY FOR SEVERE
THIS AFTERNOON. WENT WITH HIGH CHC POPS TODAY AS IT IS DIFFICULT
TO PLACE AREAS OF PCP. BOTH MODELS INDICATING AREA OF QPF MOVING
ALONG BOUNDARY INTO THE AFTERNOON...WITH GFS HAVING SOME FEEDBACK
PROBLEMS...BUT WITH NO SHEAR AND WEAK FORCING NOT SURE HOW
WIDESPREAD THE TRW WILL BE. THINKING IS THAT STORMS THAT DEVELOP
SHOULD BE GOOD RAIN PRODUCES WITH PWS TO 1.7 AND WITH LITTLE FLOW
SLOW MOVING STORMS COULD PRODUCE ISOLATED FFW THREAT. ATMOSPHERE
QUICKLY STABILIZES OVERNIGHT WHICH WILL BRING AN END TO ANY
ACTIVITY. ANOTHER WEAK WAVES MOVES THROUGH ON WED WHICH WILL KEEP
IN CHC POPS. HUMIDITY BACK ON THE RISE WED.

LONG TERM (WEDNESDAY NIGHT THROUGH MONDAY)...
BREAK IN THE PATTERN WILL APPROACH THE AREA ON FRIDAY. GFS SEEMS
TO BE HAVING SOME RESOLUTION PROBLEMS WITH COMPLICATED FRONTAL
PATTERNS WITH DEEPENING LOW MOVING INTO CANADA ON FRIDAY. FOR NOW
WILL KEEP IN CHC POPS FRIDAY AND AVOID TIMING AS MODELS STILL NEED
TO WORK THINGS OUT. UPCOMING WEEKEND LOOKS LIKE A NICE BREAK AND
GOOD TIMING WITH THE UPCOMING HOLIDAY.

PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

99

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Jun 28, 4:01 AM EST, 14 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
501 AM EDT TUE JUN 28 2005

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-290900-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA-
CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA-
FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH-
INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV-
MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH-
OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA-
WESTMORELAND PA-WETZEL WV-
501 AM EDT TUE JUN 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE
AREA...MAINLY DURING THE AFTERNOON AND EVENING HOURS. ALTHOUGH
THESE STORMS ARE NOT EXPECTED TO REACH SEVERE LEVELS...THEY CAN STILL
SUPPLY HEAVY DOWNPOURS...FREQUENT LIGHTNING AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...

ADDITIONAL SHOWER AND THUNDERSTORM ACTIVITY IS EXPECTED THROUGH
FRIDAY. AT THIS TIME...THE BEST CHANCE FOR STORMS TO REACH SEVERE
LEVELS WILL COME ON THURSDAY NIGHT OR FRIDAY WHEN A STRONG COLD FRONT
WILL PASS THROUGH THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, Jun 28, 4:47 PM EST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
547 PM EDT TUE JUN 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     TSTM WND DMG     2 SE CONNOQUENESSING    40.80N 79.99W
06/28/2005                   BUTLER             PA   TRAINED SPOTTER

            LARGE TREE DOWN IN RENFREW.

&&

RES
Local storm report, Jun 28, 4:53 PM EST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
553 PM EDT TUE JUN 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     TSTM WND DMG     2 E WEST MIFFLIN        40.36N 79.87W
06/28/2005                   ALLEGHENY          PA   PUBLIC

            LARGE BRANCHES DOWN IN DRAVOSBURG.

&&

RES
Local storm report, Jun 28, 4:55 PM EST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
555 PM EDT TUE JUN 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     TSTM WND DMG     SCOTTDALE               40.10N 79.59W
06/28/2005                   WESTMORELAND       PA   TRAINED SPOTTER

            LARGE BRANCHES DOWN.

&&

RES
Local storm report, Jun 28, 5:05 PM EST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
605 PM EDT TUE JUN 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND DMG     NEW CASTLE              41.00N 80.35W
06/28/2005                   LAWRENCE           PA   PUBLIC

            LARGE TREES DOWN IN NEW CASTLE.

&&

RES
Local storm report, Jun 28, 5:18 PM EST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
618 PM EDT TUE JUN 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     TSTM WND DMG     5 SE GREENSBURG         40.26N 79.48W
06/28/2005                   WESTMORELAND       PA   EMERGENCY MNGR

            LARGE TREES AND POWER LINES DOWN SOUTHEAST OF GREENSBURG.

0605 PM     TSTM WND DMG     MOUNT PLEASANT          40.15N 79.54W
06/28/2005                   WESTMORELAND       PA   EMERGENCY MNGR

            LARGE TREES AND POWERLINES DOWN IN MOUNT PLEASANT.

0605 PM     TSTM WND DMG     3 W SMITHTON            40.15N 79.80W
06/28/2005                   WESTMORELAND       PA   EMERGENCY MNGR

            LARGE TREES AND POWER LINES DOWN WEST OF SMITHTON.

&&

RES
Local storm report, Jun 28, 5:23 PM EST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
623 PM EDT TUE JUN 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     FLASH FLOOD      SHARON                  41.23N 80.50W
06/28/2005                   MERCER             PA   EMERGENCY MNGR

            EMERGENCY MANAGER REPORTED ROADS FLOODED IN SHARON AND
            FARRELL INCLUDING SR 18.

&&

RES

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Indiana

When
June 28, 6:10 PM EST
Where
Indiana County, Rochester Mills
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
40.817, -78.983

Large trees down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2005Every state in 2005This day in weather historyWarnings in Pennsylvania, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5455701.